Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

August 25, 2020Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 25, 2020, 7:52 PM EDT for Talbot County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 7:52 PM EDT (23:52 UTC)
Expired
Aug 25, 2020, 8:30 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly

County Talbot County, MD

The radar

The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS81 KPHI 252352
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
752 PM EDT Tue Aug 25 2020

MDZ019-260030-
Talbot-
752 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 751 PM EDT, a strong thunderstorm was located near Tilghman
Island, or 10 miles northeast of Breezy Point, moving southeast at 35
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Trappe, Oxford, Hambleton and Tilghman Island. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 3875 7635 3880 7631 3878 7619 3868 7600
      3859 7606 3858 7606 3863 7608 3862 7612
      3868 7617 3869 7622 3871 7621 3871 7624
      3876 7622 3871 7628 3872 7630 3878 7629
      3877 7632 3868 7634 3868 7635
TIME...MOT...LOC 2351Z 299DEG 30KT 3870 7635 

$$

JEO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:50 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 25, 7:50 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
750 PM EDT Tue Aug 25 2020

.SYNOPSIS...
A cold front is forecast to move through the region this
evening and into the overnight before stalling across the
southern Mid-Atlantic. By Wednesday night the front will begin
to retreat northward as a warm front as a wave of low pressure
rides along the boundary across southern New England. The front
will remain situated across the region through the weekend,
before a stronger surface low and cold front move eastward from
the Great Lakes, picking up the remnants of Hurricane Laura in
the process.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
We have dropped the Severe Thunderstorm Watch for all but
eastern Maryland, central and southern Delaware, and far
southern New Jersey as the convection continues to weaken. The
remainder of the watch will likely be cancelled before it
expires based on current trends.

The cold front extended from the Lehigh Valley to central New
Jersey around 7:30 PM. It will continue to sink southward this
evening. The sky will begin to clear for the overnight period.

Low temperatures are forecast to be mostly in the 60s, with
some readings in the upper 50s in the Poconos and in far
northern New Jersey. A west to northwest wind around 5 to 10 MPH
is expected overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Dry air is expected to build down from the Great Lakes for
Wednesday. We are anticipating a mostly sunny sky.

Dew point readings are forecast to drop into the 50s in much of
our region, so it will be noticeably less humid. Highs should
range from the 70s up north to the lower and middle 80s
elsewhere.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Looking into the long term, I see a busy pattern painted in the
portrait, especially with growing confidence that Hurricane
Laura's remnants will move near or over our region. As we are
quite accustomed to by now, a quasi-stationary front will
meander across the region through the weekend, before a stronger
surface low and cold front traverse the region Saturday and
Saturday night, bringing more tranquil weather for Sunday and
Monday.

The cold front that will stall south of our region Wednesday
will slowly begin to work its way back northward by Wednesday
night into Thursday ahead of a rather feisty shortwave trough.
Another round of showers and thunderstorms looks likely for
Thursday evening and overnight as this shortwave pivots eastward
out of the Great Lakes and into the Northeast. The best forcing
looks to be north of our region into New York, but would not be
surprised to see some form of MCS or two dive southward given
pattern recognition of this northwest flow regime with a strong
northwest upper-level jet. Better chances across the northern
half of the CWA from the I-76/AC Expressway northward. Forecast
CAPE values from 1000 to 2000 J/kg and modest shear suggest a
severe threat can't be entirely ruled out. SPC has a rather
large Slight-Risk area, which encompasses the northern half of
our area from Philly to points north. Otherwise, highs will be
in the low 90s across the region.

Friday looks a little quieter as the front pushes south, but
once again hangs somewhere over Delmarva, firing a few afternoon
showers and thunderstorms. A lower severe risk with the lack of
a substantial shortwave trough. Highs in the upper 80s to near
90.

A much stronger northern-stream shortwave will dig out of
southern Canada into the Great Lakes Saturday as a surface low
begins to deepen across Ontario. A cold front trailing this low
will be the main weather story for this weekend as it picks up
the remnants of Hurricane Laura. Considerable uncertainty
remains into what effects Laura will have on our weather
Saturday, but it is becoming increasingly likely that we will at
least see moderate to heavy rain ahead of this front in the
form of pretty widespread showers and thunderstorms. It is too
early to talk about rainfall amounts at this time but there may
be some flash flood potential if several inches of rainfall does
occur across the already saturated portions of southeastern PA.
A big question remains as to whether Laura will have
transitioned to extratropical or still maintain enough tropical
characteristics to be defined as a tropical storm or depression
by this time. Regardless, this is not a tropical cyclone making
landfall in our region, and should not bring the wind threat of
Isaias earlier this summer. Definitely something to watch, but
lose sleep over at this time.

Sunday and Monday look quieter behind the front, with
seasonable highs in the low 80s. Rain returns by Tuesday as
another surface low moves eastward towards the region.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR. West to northwest wind 5 to 10 knots. High
confidence.

Wednesday...VFR. Northwest wind around 10 knots with gusts of
15 to 20 knots. High confidence.

.Outlook...
Wednesday night...Mostly VFR with a slight chance for a shower
or thunderstorm. Southwest winds from 5 to 10 knots. Moderate
confidence.

Thursday...Prevailing VFR with scattered showers and
thunderstorms and associated restrictions into the afternoon,
mostly at PNE, RDG, and TTN. Southwesterly winds from 10 to 15
knots. Moderate confidence.

Friday...Prevailing VFR with afternoon showers and
thunderstorms once again. West-southwesterly winds from 5 to 10
knots with a few gusts to 15 knots. Moderate confidence.

Saturday...MVFR restrictions or lower with widespread showers
and thunderstorms as a cold front and the remnants of Laura move
across the region. Southwesterly winds from 10 to 15 knots,
with stronger winds and gusts to the south, though this will
depend on what Laura's remnants end up doing. Low confidence.

Sunday... VFR conditions return with northwesterly winds from 5
to 10 knots with gusts from 15 to 20 knots. Moderate
confidence.

&&

.MARINE...
A cold front approaching from the northwest will pass across
the coastal waters of New Jersey and Delaware this evening.

A west wind 10 to 15 knots with gusts up to 20 knots is
forecast to become northwest. The wind is anticipated to back to
the southwest around 10 knots on Wednesday afternoon.

Wave heights on our ocean waters are expected to range from 2
to 4 feet. Waves on Delaware Bay should be 2 feet or less.

Outlook...

Wednesday night through Sunday...Generally sub-advisory
conditions are expected through this time, however southwest
winds may gust near to just above 20 knots both Thursday and
Saturday afternoon. A few northwest gusts to near 20 knots will
be possible Sunday in the wake of a cold front. Showers and
thunderstorms off an on through the period may result in locally
stronger winds and wind gusts. Seas generally from 2 to 4 feet.

Rip currents...

A moderate risk for the development of dangerous rip currents
is expected to continue this evening for the New Jersey shore.
There is a low risk at the Delaware Beaches. Breaking waves
should be 2 to 3 feet in New Jersey, and 1 to 2 feet in
Delaware. The wind is anticipated to remain out of the southwest
10 to 15 MPH and there is a chance of showers and
thunderstorms.

There is a low risk for the development of dangerous rip
currents along the coasts of New Jersey and Delaware on
Wednesday. Breaking waves should be 1 to 2 feet with a northwest
wind 10 to 15 MPH, becoming southwest to south in the
afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...Iovino
Short Term...Iovino
Long Term...Davis
Aviation...Davis/Iovino
Marine...Davis/Iovino
Hazardous weather outlook, Aug 25, 7:40 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
740 PM EDT Tue Aug 25 2020

DEZ001-MDZ008-NJZ001-007>010-012-013-015>020-022-027-PAZ054-055-
060>062-070-071-101>106-262345-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Atlantic-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
740 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002>004-MDZ012-015-019-020-NJZ021-023-262345-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Cumberland-Cape May-
740 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ014-025-026-262345-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
740 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ024-262345-
Atlantic Coastal Cape May-
740 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-453>455-262345-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
740 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ450>452-262345-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
740 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 25, 6:58 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             NEWPORT                 39.30N 75.17W
08/25/2020  E1.00 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL STONES.

&&

TCD
Local storm report, Aug 25, 7:02 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
702 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 E NORTH EAST          39.60N 75.91W
08/25/2020  M66 MPH          CECIL              MD   MESONET

&&

SFJ
Local storm report, Aug 25, 7:09 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
709 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 WSW HOPEWELL TWP.     39.42N 75.30W
08/25/2020                   CUMBERLAND         NJ   911 CALL CENTER

            BRANCHES AND WIRES DOWN. TIME ESTIMATED FROM
            RADAR.

&&

SFJ
Local storm report, Aug 25, 7:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
710 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND FORTESCUE               39.24N 75.17W
08/25/2020  M65 MPH          CUMBERLAND         NJ   MESONET

            NJ MESONET GUST.

&&

TCD
Special weather statement, Aug 25, 7:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
715 PM EDT Tue Aug 25 2020

DEZ002-003-260000-
Inland Sussex-Kent-
715 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SUSSEX AND CENTRAL
KENT COUNTIES...

At 715 PM EDT, a strong thunderstorm was located over Camden, or near
Dover, moving southeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dover, Milford, Camden, Bowers, Woodside, Viola, Rising Sun-Lebanon,
Rising Sun, Hazlettville, Dover Base Housing, Big Stone Beach, Dover
Speedway, Wyoming, Felton, Frederica, Magnolia, Rodney Village, Kent
Acres, Riverview and Highland Acres.

LAT...LON 3911 7568 3922 7554 3895 7525 3885 7540
TIME...MOT...LOC 2315Z 314DEG 34KT 3911 7555

JEO
Special weather statement, Aug 25, 7:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
752 PM EDT Tue Aug 25 2020

MDZ019-260030-
Talbot-
752 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 751 PM EDT, a strong thunderstorm was located near Tilghman
Island, or 10 miles northeast of Breezy Point, moving southeast at 35
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Trappe, Oxford, Hambleton and Tilghman Island.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3875 7635 3880 7631 3878 7619 3868 7600
      3859 7606 3858 7606 3863 7608 3862 7612
      3868 7617 3869 7622 3871 7621 3871 7624
      3876 7622 3871 7628 3872 7630 3878 7629
      3877 7632 3868 7634 3868 7635
TIME...MOT...LOC 2351Z 299DEG 30KT 3870 7635

JEO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:43 PM EDTSpecial Weather StatementPHISussex47 min
Aug 25, 4:49 PM EDTSevere Thunderstorm WarningPHISussex26 min
Aug 25, 5:35 PM EDTSevere Thunderstorm WarningPHICumberland, Salem40 min
Aug 25, 5:36 PM EDTSpecial Marine WarningPHI54 min
Aug 25, 5:57 PM EDTSevere Thunderstorm WarningPHIWarren18 min
Aug 25, 6:10 PM EDTSevere Thunderstorm WarningPHICumberland, Salem50 min
Aug 25, 6:13 PM EDTSpecial Weather StatementPHIMiddlesex, Morris, Somerset47 min
Aug 25, 6:33 PM EDTSpecial Marine WarningPHI57 min
Aug 25, 6:56 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland43 min
Aug 25, 7:28 PM EDTSpecial Marine WarningPHI24 min
Aug 25, 5:50 PM EDTSevere Thunderstorm WarningPHINew Castle40 min
Aug 25, 6:31 PM EDTSevere Thunderstorm WarningPHIKent, New Castle19 min
Aug 25, 7:15 PM EDTSpecial Weather StatementPHIKent45 min

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.